Connect with us

Hi, what are you looking for?

Op-Ed

Efavirenz use and persisting vivid dreams

An HIV-positive Filipino who takes Efavirenz continues to have vivid dreams years after he started taking the med. He now wants to know if this is normal, or should be a source of worry. Dr. Jose Narciso Melchor Sescon provides needed information on this.

Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email josescon1@gmail.com or info@outragemag.com.

Dear Doc,

It’s been over a year and my vivid dreams are as vivid as ever – said to be one of the effects of Efavirenz. Considering that this effect is supposed to last only a few weeks or even months, but I’m still having this almost two years since I started taking Efavirenz, should I already worry?

Vivid Dreamer

Efavirenz – EFV (otherwise known as Sustiva) – has common side effects that occur in the brain. Trials have revealed 14% to 50% of people who are on Efavirenz medication develop side effects in the first few months (at around two to four weeks) of treatment, such as drowsiness, insomnia, dizziness, impaired concentration, and hallucinations.  We can include vivid dreams and nightmares. After close to a month, these should diminish remarkably.

However, there are studies that show that the bad dreams could persist for up to over six months.

What is the recommendation?

In your case, now that it has been two years since you first took Efavirenz, it may be best to again consult and talk with your HIV specialists about these side effects and how much it has contributed to your over all productiveness and comfort. If these stark realities with intake of Efavirenz affect the client’s lifestyle, then it is most ideal for the HIV specialists to offer other ARV options due to its disturbing side effects. Otherwise, these are the risks we have to face when continuing to take EFV,

Advertisement. Scroll to continue reading.

Advertisement
Advertisement

Like Us On Facebook

YOU MAY ALSO LIKE

POZ

Intimate partner violence found to be associated with riskier behaviors associated with elevated transmission of HIV, increased depression and anxiety, and poor adherence to...

Op-Ed

The continuing narrative of a Filipino living with HIV as he seeks to be vaccinated for COVID-19.

Op-Ed

A Filipino living with HIV documents the challenges he's encountering to get vaccinated for COVID-19.

POZ

The Department of Health a memorandum providing further guidance on COVID-19 vaccination of persons with comorbidities, including people with HIV. For Stephen Christian Quilacio...

Advertisement